Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Had depression since childhood. Could it be linked to blood type being O+, diet and lifestyle?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4240 Questions
Question
hi is the blood type O linked to learning disabilities and deppression. My blood type is O+ and i've had deppression since childhood and always struggled in school. i just learnt that it could be linked to my blood type being O+ and my diet and lifestyle. is this true?
Posted Sat, 1 Jun 2013 in Mental Health
 
 
Answered by Dr. Seikhoo Bishnoi 11 hours later
Hello
Welcome to Health Care Magic

In most of standard text books on Depression there is no mention about any specific blood group that is linked to depression. But yes as it is a life style disease also so it can be linked to lifestyle as well as diet.

Diets low in carbohydrates, unsaturated fats, serotonin increase the risk of depression.

You have mentioned in your medical history about subacute thyroiditis and if its on hypothyroid side then it may be a risk of depression.

You are taking Omega 3 Fatty acids and it will help in improvement of depressive symptoms.

Take foods XXXXXXX in serotonin like milk, dairy products, nuts, cashew nuts, XXXXXXX nuts, animal foods like chicken, brown rice etc should be taken.

Foods XXXXXXX in Omega 3 Fatty acids are Flax seeds, nuts, walnuts, fish like sardine should also be included in diet plans.

Depression is a disease with no specific etiology and it may have genetic basis and it tend to run in families but it is not linked to a specific blood group.

Hope it helps you, if you have more queries you can ask again.

Thanks
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Follow-up: Had depression since childhood. Could it be linked to blood type being O+, diet and lifestyle? 47 minutes later
according to a book called "Eat right for your blood type" because of my blood type I should be on a high protein low carb diet and exercise vigorously. is this correct? my holistic healthcare practitioner told me a year ago to take gluten outa my diet, is she right? also on some days I take 3 tablets of 99mg potassium and I accidentally drink more water by a cup I take one more (meaning 4) is this ok? I haven't discussed this with my family doctor yet.
 
 
Answered by Dr. Seikhoo Bishnoi 2 hours later
Hello again

Yes although I have not read this book but heard about it and it mention that high protein diet is required for O blood type people. But the book is based upon claims only and not much studies or research is done on the particular topic. In standard books of medicines there is no reference that state that a particular blood group need a particular diet. Only some studies claim that O Blood group people are susceptible to stomach related problems.

Gluten should be omitted from diet only if person has developed allergy or gluten sensitivity syndrome. But most of foods we take consists of gluten like wheat, barley, rice etc and it is beneficial to health gluten free diet will cause many nutritional deficiencies. So as per my opinion if you are not suffering from gluten sensitivity or Celiac sprue then there is no need to omit it from diet.

99 mg potassium tablets daily will not harm you if taken under proper guidance. But you took 4 tablets along with water and it may prove harmful. High potassium concentration may cause muscle conduction defects and cardiac arrhythmias, but you took medicines some days before so there is no need to worry. Please avoid high dose in future.

For depression chocolates (not in excessive amount) are very useful.

Hope it helps you, if you have more queries you can ask again.
Thaks
Above answer was peer-reviewed by
 
Follow-up: Had depression since childhood. Could it be linked to blood type being O+, diet and lifestyle? 6 minutes later
potassium tablets shouldn't be taken with water?
on it it says I can take 1-5 tablets daily or as recommended by a healthcare practitioner. I take 3, just today I took 4.
 
 
Answered by Dr. Seikhoo Bishnoi 6 minutes later
Hello again

Potassium tablets may cause gastric upset so doctors usually advise potassium tablets to be taken with at least a glass of water and if possible with food. Excessive water may reduce the effect of tablet.

Thanks.
Above answer was peer-reviewed by
 
Follow-up: Had depression since childhood. Could it be linked to blood type being O+, diet and lifestyle? 2 minutes later
on the container it says I can take 1-5 tablets daily and I take 3, just today I took 4. u think it's high dose?
 
 
Answered by Dr. Seikhoo Bishnoi 9 minutes later
Hello again

In some conditions like renal stones doses in range of 2000mg are prescribed to patients, you took 4 tablets of 99mg and it is not a toxic dose. I advised you to avoid high doses because usually individuals tend to self medicate themselves and have tendency to increase doses to higher range. But keep your dose unto 3 tablets daily only and it will benefit you.

Thanks, If you have more questions you can ask again.
Above answer was peer-reviewed by
 
Follow-up: Had depression since childhood. Could it be linked to blood type being O+, diet and lifestyle? 1 minute later
ok the only reason I take 4 sometimes is when I accidentally drink an extra cup of water cause it makes me crave for more potassium.
 
 
Answered by Dr. Seikhoo Bishnoi 7 minutes later
Hello again

This is the reason I have mentioned that keep your limit to 3 only. Individuals taking medicines have tendency to self medicate themselves. On drinking excess water you have developed craving for potassium.

Instead you can increase dietary intake of potassium like Bananas, apricots, spinach, salmon, yogurt, mushrooms etc. Dietary intake will help to improve your dietary habits also.

Thanks, you can ask again if you have more doubts.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor